Minnesota, 2015

Tornadoes and Hail in Minnesota, May 16, 2015

May 16, 2015 · NWS MPX · 23 events in 9 counties and zones

The morning of Saturday, May 16th, a warm front surged northward from the Minnesota, Iowa border to west central and east central Minnesota. Surface winds backed from the northeast, to the east-southeast once the front went through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$455,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The morning of Saturday, May 16th, a warm front surged northward from the Minnesota, Iowa border to west central and east central Minnesota. Surface winds backed from the northeast, to the east-southeast once the front went through the area. In addition, there was a sharp clearing line south of this front that led to strong surface heating once the front passed.

Thunderstorms began to develop across southwest and west central Minnesota during the afternoon, and moved northward. Once the storms moved northward near the warm front, the storms quickly became tornadic. Some tornadoes occurred for only a minute or two, but others had a longer duration of 5 to 10 minutes and looked quite large according to video. Just about all the tornadoes moved over farm fields that were still open, as corn and bean plants were just beginning to emerge. A few outbuildings were damaged or destroyed along with roof and tree damage. One of the storms that developed southeast of Litchfield, Minnesota, caused damage to several buildings. Another storm moved near Kimball, Minnesota, and damaged a schools athletic field.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 16, 4:46 AM CST, 6 hours 22 minutes earlier.

Area forecast discussion, May 16, 4:46 AM CST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
546 AM CDT SAT MAY 16 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 406 AM CDT SAT MAY 16 2015

VERY LOW CONFIDENCE IN AREAL COVERAGE OF TSRA/SHRA TODAY...AT LEAST
THRU 18Z AS CAMS AND LOCAL WRF MODELS HAVE NO INDICATION OF CURRENT
CONVECTION EARLY THIS MORNING AND THE EVOLUTION OF THE CONVECTION
THRU NOON. ALTHOUGH SHRA/TSRA HAVE DEVELOPED AFT 7Z ALONG THE
ADVANCING WARM FRONT THAT WAS IN NORTHERN IOWA....THE MORE
CONCENTRATED AREA OF SHRA/TSRA WAS ALONG A STRONGER SHRTWV ACROSS
NE/SD WHICH SHOULD BE THE MAIN ACTION IN SW/WC MN DURING THE
MORNING. THE LATEST HRRR AS OF THE 6Z MODEL RUN DOES HAVE SOME
SUPPORT OF SHRA/TSRA MOVING INTO FAR SW/WC MN BETWEEN 12-15Z WITH
THE ACTIVITY IN NE/SD. IT THEN HAS THIS ACTIVITY DISSIPATING AS IT
MOVES TO THE NE ACROSS SOUTHERN/CENTRAL MN BY NOON. HAVE USED THIS
SCENARIO WITH MORNING POPS/WX GRIDS. THIS AFTN/EVENING IS MORE
RELATED TO AFTN HEATING AND THE DESTABILIZATION OF THE ATMOSPHERE
AND ANY LEFTOVER BOUNDARIES FROM EARLIER CONVECTION...WHICH WILL
LEAD TO WIDELY SCATTERED TSRA THIS AFTN. THE MAIN SHOW SHOULD HOLD
OFF UNTIL LATE AFTN/EVENING AS THE NEXT STRONG SHRTWV MOVES NE
ACROSS THE PLAINS AND INTO THE UPPER MIDWEST.

SEVERE WX PARAMETERS DO SUPPORT ISOLD SVR STORMS BY LATE
AFTN/EVENING AS SHEAR VALUES AND INSTABILITY MAXIMIZE. DEPENDING
UPON THE AMOUNT OF INSTABILITY BASED ON CLOUD COVER AND SFC
HEATING...WILL DETERMINE THE AREAL EXTENT OF THE SVR STORMS. BY THE
MID/LATE EVENING...ANY SVR STORMS WILL BE ELEVATED WHICH LEADS TO
MORE MARGINAL SVR HAIL THEN ANY OTHER SVR THREAT. WILL NEED TO
MONITOR THE EVOLUTION OF STORMS ACROSS THE PLAINS LATE TONIGHT AND
SEE IF ANY EVOLVE INTO A BOW ECHO AND MOVE NE ACROSS THE UPPER
MIDWEST. SEE THE LATEST SPC DAY1/DAY2 FOR MORE INFORMATION.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 406 AM CDT SAT MAY 16 2015

THE LONG TERM PERIOD WILL START OFF ON AN ACTIVE NOTE...WITH A
SUB-995MB LOW PROGGED TO BE NEARING THE SOUTHWEST CORNER OF
MINNESOTA AT DAYBREAK SUNDAY. STRONG LLVL MOISTURE
TRANSPORT/CONVERGENCE AHEAD OF THE TROUGH WILL EXPAND INTO THE
FORECAST AREA BY DAYBREAK SUNDAY...AND GENERATE WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY THROUGH THE MID MORNING HOURS. SAID
ACTIVITY WILL LIFT NORTH AND EAST OF THE AREA BY EARLY AFTERNOON.
THE BREAK FROM CONVECTION SHOULD BE BRIEF...AS THE MID/UPPER LOW
PASSES OVERHEAD AT PEAK DAYTIME HEATING. WHILE CONVECTIVE DEBRIS
MAY LIMIT THE POTENTIAL FOR DESTABILIZATION DURING THE
AFTERNOON...STEEP MID LEVEL LAPSE RATES PROVIDED BY THE MID/UPPER
LOW WILL RESULT...AND THEREFORE YIELD A THREAT FOR HAIL. WHILE
COVERAGE/INTENSITY OF STORMS MAY BE MINIMIZED GIVEN THE SYSTEM
WILL BE IN ITS OCCLUSION/WEAKENING PHASE...EFFECTIVE SHEAR VALUES
APPEAR ADEQUATE FOR AT LEAST A FEW STRONG TO SEVERE STORMS ON
SUNDAY AFTERNOON.

THE LOW TAKES ITS TIME GETTING OUT OF THE AREA...EVENTUALLY
REACHING THE UP OF MICHIGAN ON MONDAY MORNING. EXPECTED TO SEE
LIGHT WRAP-AROUND /SCATTERED/ SHOWERS LINGERING ACROSS CENTRAL
MN/WI THROUGH MONDAY.

BEHIND THE TROUGH...BROAD HIGH PRESSURE BUILDS INTO THE DAKOTAS
AND MN ON TUESDAY...AND THEN SPRAWLS OUT ACROSS THE NORTH CENTRAL
CONUS THROUGH THE WEEK. THIS WILL MAKE FOR A DRY STRETCH...WITH NO
ADDITIONAL MEASURABLE PRECIPITATION EXPECTED FROM TUESDAY THROUGH
FRIDAY. IT WILL ALSO YIELD COOL TEMPERATURES...WITH HIGHS IN THE
60S AND LOWS IN THE 30S AND 40S. FROST MAY BE A CONCERN ON MONDAY
NIGHT AND TUESDAY NIGHT...AS LOWS DIP INTO THE LOW/MID 30S ACROSS
PARTS OF CENTRAL MN/WI.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 540 AM CDT SAT MAY 16 2015

HIGH CONFIDENCE THAT THE FIRST 6 HRS WILL BE THUNDERSTORM FREE
WITH THE EXCEPTION OF KRWF/KAXN WHERE ISOLD STORMS WILL BE
POSSIBLE BUT NOT ENOUGH TO WARRANT MORE THAN VCTS. MVFR CIGS WILL
SPREAD NORTHWARD ACROSS CENTRAL MN...WITH VFR CONDS ELSEWHERE THRU
15Z. AFT 18Z...CONFIDENCE IS MUCH LOWER ON SHRA/TSRA
COVERAGE...ESPECIALLY IN EASTERN MN/WC WI WHERE TSRA/SHRA MAY NOT
OCCUR UNTIL LATER THIS EVENING. HIGHER CONFIDENCE THAT WC/SW MN
WILL HAVE SHRA/TSRA WITH LOWER VSBYS/CIGS BY THIS EVENING. WINDS
WILL INCREASE FROM THE ESE/SE TODAY...WITH SOME GUSTS DURING THE
AFTN.

KMSP...

CONFIDENCE IS HIGH THAT NO TSRA/SHRA WILL OCCUR IN THE FIRST 6
HRS. CONFIDENCE DECREASES BY MID/LATE AFTN BUT CIGS SHOULD REMAIN
VFR. BEST CHC OF TSRA WILL OCCUR LATER THIS EVENING/OVERNIGHT.
WINDS WILL SHIFT TO THE SE AND INCREASE DURING THE MORNING.

/OUTLOOK FOR KMSP/

MON...MVFR CIGS. SCT -SHRA. WINDS NW AT 15-25 KTS.
TUE...MVFR CIGS EARLY. WINDS N AT 10 KTS.
WED...VFR. WINDS NNE 5 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JLT
LONG TERM...LS
AVIATION...JLT
Hazardous weather outlook, May 16, 4:16 AM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
516 AM CDT SAT MAY 16 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
516 AM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING...PRIMARILY
ACROSS WEST CENTRAL AND SOUTH CENTRAL MINNESOTA. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE. MORE WIDESPREAD THUNDERSTORM
DEVELOPMENT IS EXPECTED DURING THE LATE AFTERNOON AND EVENING
HOURS. THESE STORMS MAY BE SEVERE WEST OF THE INTERSTATE 35
CORRIDOR. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY
THREATS...ALTHOUGH TORNADOES CANNOT BE RULED OUT. HEAVY RAINFALL
IS ALSO POSSIBLE WITH THESE STORMS...ESPECIALLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO BE ONGOING SUNDAY MORNING...WITH
STORMS CONTINUING INTO SUNDAY NIGHT. SEVERE WEATHER APPEARS
POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.
THERE WILL AGAIN BE A SMALL THREAT FOR TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...AND AGAIN SUNDAY.

In the hours before

Special weather statement, May 16, 11:07 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1207 PM CDT SAT MAY 16 2015

MNZ057-161745-
KANDIYOHI-
1207 PM CDT SAT MAY 16 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KANDIYOHI COUNTY...

AT 1206 PM CDT...A STRONG THUNDERSTORM WAS OVER WILLMAR AIRPORT...OR
NEAR WILLMAR...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILLMAR...NEW LONDON...SPICER...GREEN LAKE...PENNOCK...NORWAY LAKE...
PRIAM...HAWICK AND WILLMAR AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4503 9504 4509 9524 4541 9512 4536 9477
TIME...MOT...LOC 1706Z 207DEG 22KT 4510 9512

CLF

The radar

The Minneapolis radar (KMPX), 123 km away, was scanning. The volume nearest the first event began at 17:07 UTC.

Open the radar archive at this moment

Event by event

16 tornado, 4 hail, 2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kandiyohi

When
May 16, 11:08 AM CST
Where
Kandiyohi County, 2.01 mi SW of Willmar
Measured
0.75 in hail
Reported by
Public
Coordinates
45.110, -95.080

Funnel Cloud, Lac Qui Parle

When
May 16, 3:23 PM CST to 3:25 PM CST
Where
Lac Qui Parle County, 1.83 mi WSW of Rosen to 1.07 mi WSW of Rosen
Reported by
Storm Chaser
Coordinates
45.116, -96.452

A storm chaser recorded video of a funnel when it was over Minnesota.

Thunderstorm Wind, Lac Qui Parle

When
May 16, 3:31 PM CST to 3:34 PM CST
Where
Lac Qui Parle County, 5.29 mi NNE of Rosen to 7.09 mi NNE of Rosen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.200, -96.375

A downburst associated with a decaying funnel cloud hit several groves of trees. A trained spotter from the area provided a very detailed map and photos of the damage. The photos clearly showed the tree damage occurred in a divergent pattern.

Tornado, Chippewa

When
May 16, 3:33 PM CST to 3:38 PM CST
Where
Chippewa County, 4.59 mi ENE of Watson to 5.74 mi SSE of Hagen
Rating
EF1
Path length
1.83 mi
Path width
50 yd
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
45.050, -95.736

A tornado produced damage at a farm. A 100' x 70' long machine shed was destroyed when it was pushed off its foundation, with metal blown 1.5 miles downwind. Much of the equipment inside the shed was destroyed. A metal fence was blown down, and dozens of trees were broken. The tornado even clipped off some of the new soybeans that had emerged and were only one or two inches out of the ground.

Tornado, Swift

When
May 16, 4:18 PM CST to 4:26 PM CST
Where
Swift County, 2.7 mi ENE of Danvers to 3.12 mi WNW of Benson Arpt
Rating
EF0
Path length
2.69 mi
Path width
100 yd
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
45.301, -95.723

The tornado moved across open fields and into a wildlife management area, where a number of trees were broken or downed. The tornado also hit a farmstead, producing minor damage. It was recorded on video by two completely independent experienced storm chasers. Times and locations of both chasers were checked very carefully, as radar only showed a weak echo north of Danvers at the time of the tornado.

Tornado, Chippewa

When
May 16, 4:23 PM CST to 4:29 PM CST
Where
Chippewa County, 8.83 mi NNW of Gluek to 11.4 mi NNW of Gluek
Rating
EF0
Path length
2.7 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
45.101, -95.528

Tornado moved across open fields. It was recorded on video by numerous storm chasers.

Tornado, Swift

When
May 16, 4:33 PM CST to 4:40 PM CST
Where
Swift County, 7.32 mi SW of Murdock to 4.67 mi SSW of De Graff
Rating
EF1
Path length
3.07 mi
Path width
100 yd
Property damage
$50,000
Reported by
Storm Chaser
Coordinates
45.161, -95.515

Tornado mostly moved across open fields, but it also hit a farmstead, blowing out windows, knocking down power lines, and destroying an outbuilding. The tornado was recorded on video by numerous storm chasers.

Tornado, Swift

When
May 16, 4:36 PM CST to 4:37 PM CST
Where
Swift County, 5.14 mi NW of Benson Arpt to 5.25 mi NW of Benson Arpt
Rating
EF0
Path length
0.15 mi
Path width
15 yd
Reported by
Storm Chaser
Coordinates
45.374, -95.756

This tornado briefly touched down in an open field. It was recorded on video by two completely independent experienced storm chasers. Times and locations of both chasers were checked very carefully, as radar only showed a weak echo west of Clontarf at the time of the tornado.

Tornado, Chippewa

When
May 16, 4:51 PM CST to 4:53 PM CST
Where
Chippewa County, 8.75 mi NNW of Gluek to 9.47 mi N of Gluek
Rating
EF0
Path length
0.81 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
45.103, -95.510

Tornado moved across open fields. It was recorded on video by numerous storm chasers.

Tornado, Chippewa

When
May 16, 4:57 PM CST to 5:00 PM CST
Where
Chippewa County, 11.37 mi N of Gluek to 11.88 mi N of Gluek
Rating
EF0
Path length
0.51 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
45.144, -95.448

This tornado moved across an open field. It was photographed and recorded on video by two independent storm chasers and also viewed by multiple trained spotters.

Tornado, Swift

When
May 16, 5:24 PM CST to 5:25 PM CST
Where
Swift County, 3.4 mi NE of Murdock to 3.33 mi NE of Murdock
Rating
EF0
Path length
0.25 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
45.270, -95.359

Tornado touched down in open field. It was recorded on video by multiple storm chasers. The tornado moved toward the southeast, even though its parent storm was moving north-northeast.

Tornado, Swift

When
May 16, 5:38 PM CST to 5:42 PM CST
Where
Swift County, 6.73 mi SE of Swift Falls to 6.07 mi SE of Swift Falls
Rating
EF0
Path length
1.26 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
45.331, -95.332

A tornado moved across open fields. It was recorded on video by numerous storm chasers.

Tornado, Pope

When
May 16, 6:01 PM CST to 6:02 PM CST
Where
Pope County, 3.9 mi SE of Gilchrist to 3.86 mi SE of Gilchrist
Rating
EF0
Path length
0.11 mi
Path width
15 yd
Reported by
Storm Chaser
Coordinates
45.430, -95.293

This tornado was recorded on video by multiple storm chasers. It briefly touched down in an open field.

Tornado, Pope

When
May 16, 6:15 PM CST to 6:29 PM CST
Where
Pope County, 2.76 mi E of Terrace to 0.41 mi NNW of Sedan
Rating
EF0
Path length
5.02 mi
Path width
200 yd
Reported by
Storm Chaser
Coordinates
45.513, -95.264

This tornado mostly moved across open fields, and was recorded on video by numerous storm chasers and spotters. After it touched down in an open field east of Terrace, it lifted off briefly and came back down a couple of times before moving through the western edge of Sedan. The tornado caused about a dozen trees to be uprooted at a cemetery on the northwest edge of Sedan. This was a multiple vortex tornado. It also appears there may have been a satellite tornado that touched down in the back yard of a house on County Road 29, 1/2 mile south of Sedan, but the video is inconclusive as to whether it was a satellite tornado or part of the main tornadic circulation.

Tornado, Pope

When
May 16, 6:41 PM CST to 6:47 PM CST
Where
Pope County, 2.27 mi NNW of Sedan to 4.37 mi N of Sedan
Rating
EF0
Path length
2.52 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
45.612, -95.262

A tornado touched down in an open field. It was recorded on video by numerous storm chasers.

Funnel Cloud, Pope

When
May 16, 6:44 PM CST to 6:47 PM CST
Where
Pope County, 2.46 mi NW of Sedan to 3.1 mi SE of Glenwood Arpt
Reported by
Storm Chaser
Coordinates
45.608, -95.281

Video from a storm chaser showed a funnel that was completely separate from the circulation that produced the Sedan tornado and the tornado 2 to 4 miles north of Sedan from 1841 to 1847. It is possible this touched down, but there is not enough evidence to be certain.

Tornado, Meeker

When
May 16, 6:48 PM CST to 6:58 PM CST
Where
Meeker County, 2.95 mi SW of Darwin to 3.14 mi NNW of Darwin
Rating
EF0
Path length
5.02 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
45.066, -94.456

This tornado knocked down dozens of trees, pushed a barn and other sheds off their foundations, and took the roof off a pole barn.

Tornado, Pope

When
May 16, 6:56 PM CST to 6:59 PM CST
Where
Pope County, 1.92 mi ESE of Villard to 1.95 mi E of Villard
Rating
EF0
Path length
0.77 mi
Path width
15 yd
Reported by
Storm Chaser
Coordinates
45.711, -95.232

The tornado touched down for brief times on several occasions before it dissipated. It was recorded on video by multiple storm chasers.

Hail, Meeker

When
May 16, 6:58 PM CST
Where
Meeker County, 1.2 mi NE of Greenleaf
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.010, -94.480

Tornado, Douglas

When
May 16, 7:09 PM CST to 7:11 PM CST
Where
Douglas County, 7.55 mi SSW of Osakis to 7.35 mi SSW of Osakis
Rating
EF0
Path length
0.21 mi
Path width
15 yd
Reported by
Storm Chaser
Coordinates
45.765, -95.213

The last tornado in a series touched down in an open field. It was recorded on video by multiple storm chasers.

Tornado, Stearns

When
May 16, 7:28 PM CST to 7:32 PM CST
Where
Stearns County, 1.79 mi SSW of Kimball to 0.41 mi SW of Kimball
Rating
EF0
Path length
1.44 mi
Path width
25 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
45.295, -94.308

This tornado knocked down a couple dozen trees, pushed over a barn, and damaged sheds, including a storage shed at the football field at the Kimball Area Schools, where equipment was strewn downfield. The tornado dissipated shortly thereafter.

Hail, Meeker

When
May 16, 7:29 PM CST
Where
Meeker County, 1.47 mi NNE of Dassel
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.100, -94.310

Hail, Carver

When
May 16, 10:06 PM CST
Where
Carver County, East Union
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.720, -93.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyThe tornado archive for Minnesota, 2015Warnings in Minnesota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566450, 568150, 568149, 567775, 567018, 567008, 567009, 567019, 567012, 567773, 567014, 567780, 567783, 567784, 567786, 568152, 567016, 567787, 566451, 567788, 567017, 566452, 566453.